Gabapentinoid use appears to raise risk of COPD exacerbation
Researchers from a large retrospective study report that, among patients diagnosed with COPD (chronic obstructive pulmonary disease), gabapentinoid use appears to be associated with an increase in the risk of severe exacerbation of the condition.
The findings were published on Jan.15, 2024 in the Annals of Internal Medicine.
“In this population-based cohort study of patients with COPD, gabapentinoid use was associated with increased risk for severe exacerbation in patients with epilepsy, neuropathic pain, and other chronic pain,” the authors said. “The increased risk was observed regardless of age, sex, and various markers of COPD severity,” they added.
As background, they noted that health agencies in North America and Europe have warned of respiratory problems associated with gabapentinoid use, including problems in patients with COPD. Therefore, the purpose of this new study was to determine if gabapentinoid use is associated with severe exacerbation in patients with COPD.
The investigators evaluated insurance records for 356 gabapentinoid users with epilepsy, 9,411 with neuropathic pain, and 3,737 with other chronic pain. The gabapentinoid users were matched 1:1 to non-users and compared for severe COPD exacerbation.
They reported that, compared with non-use, gabapentinoid use was associated with increased risk for severe COPD exacerbation among subjects with epilepsy (58%), among those with neuropathic pain (35%) and among those with other chronic pain (49%).
The overall increased risk of severe COPD exacerbation among gabapentinoid users was 39%.
The authors concluded, “In patients with COPD, gabapentinoid use was associated with increased risk for severe exacerbation. This study supports the warnings from regulatory agencies and highlights the importance of considering this potential risk when prescribing gabapentin and pregabalin to patients with COPD.”